Arizona, 2013

Damaging Wind in Arizona, July 6, 2013

July 6, 2013 · NWS TWC · 1 event in 1 county or zone

High pressure aloft was centered over southeast Arizona but enough moisture in the mid levels and with very warm temperatures at the surface combined to lead to a few thunderstorms that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure aloft was centered over southeast Arizona but enough moisture in the mid levels and with very warm temperatures at the surface combined to lead to a few thunderstorms that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 6, 2:25 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 6, 2:25 PM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SAT JUL 6 2013

.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE DESERT
SOUTHWEST THIS WEEKEND EXPANDING EASTWARD EARLY NEXT WEEK. THIS
RIDGE WITH OCCASIONAL WEAK DISTURBANCES ROTATING AROUND
IT...COMBINED WITH MOISTURE ACROSS THE AREA WILL PROVIDE A CHANCE OF
SHOWERS AND THUNDERSTORMS EARLY IN THE NEW WEEK. INCREASED ACTIVITY
IS POSSIBLE THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...GREAT MOISTURE BUT WEAK FLOW TODAY. WE MIGHT STILL BE
SEEING SOME OF THE AFTER EFFECTS OF THE WIDESPREAD CONVECTION AND
DOUBLE COMPLEXES WE SAW YESTERDAY AFTERNOON AND EVENING. SOME STORMS
WILL STILL MEANDER INTO VALLEY LOCATIONS BUT NOT EXPECTING COVERAGE
TO BE UP TO YESTERDAY FOR MOST OF OUR AREA. STILL WATCHING IMPULSE
ON SOUTHWEST PERIPHERY SCOOTING UP FROM SONORA THIS AFTERNOON...NOW
CROSSING THE BORDER INTO SOUTH CENTRAL PIMA COUNTY AS A POSSIBLE
FOCAL POINT. OTHERWISE HI RES RAPID REFRESH SPREADS A FEW STORMS
INTO VALLEY LOCATIONS AFTER 01Z.

WITH WEAK FLOW AND STRUCTURE WE WILL PROBABLY LIMP ALONG AT A LOW
GRADE THUNDERSTORM FORECAST TO START THE NEW WEEK. THE HIGH PRESSURE
AND LESS PERVASIVE CLOUD COVER SHOULD ALLOW FOR TEMPERATURES ON THE
HOTTER SIDE 5 TO 8 DEGREES ABOVE CLIMO. SURGE ACTIVITY ASSISTED BY
TROPICAL INFLUENCES AS EARLY AS TUESDAY NIGHT WITH AN INVERTED
TROUGH PUSHING ACROSS PORTIONS OF NORTHWEST MEXICO BY MID WEEK.

&&

.AVIATION...WDLY SCTD T-STORMS MAINLY NEAR THE MOUNTAINS...WITH A
FEW MOVING INTO THE VALLEYS. WIND GUSTS WILL APPROACH 40-45 KTS WITH
THE STRONGEST TSTMS. TSRA ENDING AROUND 07/06Z. OTHERWISE...VFR
CONDITIONS WITH DIURNALLY DRIVEN WINDS TO OCCUR THRU EARLY SUNDAY
AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED MOUNTAIN THUNDERSTORMS THIS EVENING WITH
ISOLD STORMS IN THE VALLEY. ON SUNDAY...EXPECT ISOLATED TO SCATTERED
AFTERNOON/EVENING THUNDERSTORMS. THEREAFTER...SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR DURING THE UPCOMING
WEEK FROM TUCSON EASTWARD...WITH ISOLATED THUNDERSTORMS WEST OF
TUCSON. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND
ERRATIC WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR
THIS WEEKEND AND DURING THE UPCOMING WEEK. DAYTIME RELATIVE
HUMIDITIES NEXT WEEK WILL RANGE FROM THE MID TEENS TO 20S WITH GOOD
NIGHTTIME RECOVERIES.

&&

.CLIMATE...TODAY HAS BEEN THE 36TH CONSECUTIVE DAY WITH TEMPERATURES
IN EXCESS OF 100 DEGREES AT TUCSON INTERNATIONAL AIRPORT...4TH
LONGEST ALL TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/GLUECK

In the hours before

Special weather statement, Jul 6, 4:38 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST SAT JUL 6 2013

AZZ509>511-070015-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
438 PM MST SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 515
PM MST...

AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BYLAS...OR 31 MILES NORTHWEST OF SAFFORD...
MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE U.S. HIGHWAY 70 NEAR BYLAS AND
CALVA.

LAT...LON 3335 11024 3318 10993 3297 10999 3309 11031
TIME...MOT...LOC 2337Z 179DEG 8KT 3312 11012
Special weather statement, Jul 6, 6:07 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
607 PM MST SAT JUL 6 2013

AZZ506-511-070145-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
607 PM MST SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 645 PM
MST...

AT 600 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF MAMMOTH...OR 10 MILES SOUTHEAST
OF DUDLEYVILLE...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ESPECIALLY ALONG HIGHWAY 77 BETWEEN
MAMMOTH AND DUDLEYVILLE. THIS STORM WILL ALSO PRODUCE LOCALIZED
HEAVY RAINFALL BETWEEN 1.00 AND 1.5 INCHES.

LAT...LON 3284 11075 3298 11068 3296 11048 3269 11056
      3272 11072
TIME...MOT...LOC 0105Z 197DEG 9KT 3286 11060

The radar

The Tucson radar (KEMX), 84 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 6, 7:08 PM MST to 7:25 PM MST
Where
Cochise County, 8.01 mi N of Cochise Co Arpt to 4.37 mi NW of Willcox
Measured
68 kt (78 mph) measured gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.346, -109.910

Thunderstorms winds caused damage along a two mile long and 2.5 mile wide path along Fort Grant Road northwest of Willcox. Four homes were damaged, a pump house was destroyed, a center pivot irrigation system was flipped and the trunk of a 40-foot high tree was snapped near the ground. A trained spotter measured a wind gust of 78 mph and one member of the public reported winds in excess of 68 mph for fifteen minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458746.